Acetaminophen is main active ingredient in popular pain killer drugs such as Tylenol, Nyquil or combination drugs like Perocet, Vicodin. Overdose of acetaminophen can lead to liver failure problems. Hence, the Food and Drug Administration (FDA) has asked manufacturers to limit the dose of acetaminophen and to include only 326 milligram in single capsule of combination drugs.
What are common combination products that contain acetaminophen?
Acetaminophen is included at much higher levels in a variety of prescription products with other ingredients, usually powerful painkillers known as opioids, such as codeine. A few examples are Tylenol with Codeine, oxycodone, which is also known as Percocet, and hydrocodone, which is sold as Vicodin.
Why is FDA concerned about high dose of acetaminophen in combination drugs?
The FDA is concerned about safety of patients. Sandra Kweder stated that “Overdose from prescription combination products containing acetaminophen account for nearly half of all cases of acetaminophen-related liver failure in the United States, many of which result in liver transplant or death.”
Timothy Collins, a neurologist with the Duke University Pain and Palliative Care Clinic, told WSJ that Acetaminophen taken at recommended doses “is very safe and very effective” for both adults and kids. But, if you are not careful, can you can overdose yourself from acetaminophen, even with over the counter medicine (OTC), which can have serious effects.
Can you give example of...
topping acetaminophen dose with OTC painkillers?
If you take two Extra-Strength Tylenols (at 500 mg of acetaminophen per pill) every six hours is hitting the maximum dose. Add a 2-tablespoon adult dose of Nyquil before you hit the hay and you’re at 4,650 mg of acetaminophen for the day.
What other steps FDA is taking in regard to acetaminophen?
In 2009 FDA advisory panel voted against selling combination drugs with acetaminophen, which would have been the end for drugs like Perocet and Vicodin. Obviously, this advice has not bee implemented. But, FDA recommended that a warning should be added to box of combination products; “warning of potential liver damage”. That warning is already on OTC drugs.
If you are taking any medication, either combination product or stand alone pain killers, be aware of the risk of liver damage by overdose of acetaminophen. It is easy for you to overdose, when you are under influence of alcohol or so. Talk to your doctor about the risks and be safe.